I wondering which is better, Gabapentin or Lyrica? I’m on Gabapentin for nerve pain. What are your thoughts? Is one better than the other?
Interested in more discussions like this? Go to the Neuropathy Support Group.
Hi @maria7521 — that's a good question. I took gabapentin for about 2 weeks before I talked with the doctor and found out after question them that it is only used to address the pain from neuropathy and I only have numbness which is does nothing for so I stopped taking it. Before that I wanted to try lyrica as you see all the TV ads praising it which is what the drug industry does to sell there stuff. You really have to do your own research on any drugs you take and discuss it with your doctor. Also, don't be afraid to ask them the tough questions about side effects, withdrawal symptoms, etc.. Here are a few sites I found comparing gabapentin (neurontin) and lyrica.
Drugs.com — Comparing Gabapentin vs Lyrica
RXList.com — NEURONTIN VS. LYRICA
Pain News Network — Lyrica and Neurontin Face More Scrutiny – August 15, 2017
@maria7521 I recently was also wondering the same thing…I have been taking Gaba for about 8 months now and I'm ok to keep taking it. But, another doctor recommended lyrica to me and said it completely eradicates nerve pain. I understand each person is uniquely structured and responds differently to meds – and, I have done my research – but, I am nervous to stop Gaba cold turkey just to try a new drug and see how it works. Idk, thoughts? Anyone here that has taken one and made the switch? @johnbishop thanks for your input and the attached links! You are always so helpful!!
I used to take gabapentin and switched to Lyrica 15 years ago. It was a God send.
Jump to this post
I couldn't tolerate Gaba. It caused tummy issues. I now take Lyrica with no problems. I've never h
ad nerve pain so I can't respond to that. I still have neuropathy symptoms so I'm still looking for the miracle cure!
@rivermaya34 Good evening. I understand that you want information about Lyrica. Unfortunately, you are
already taking Gabapentin. I chose to stick with Gabapentin because Lyrica was new at the time and more expensive. I also learned what it would be like to stop Gabapentin cold turkey when I forgot to take my nighttime dose one evening.
If you do decide to test Lyrica, please make sure you taper off of one medication before trying another one. Your clinician should be able to help you work on a tapering plan. I have now replaced most of my Gabapentin with medical cannabis. I still take 600 mg in the evening to keep the needles and tingles out of my hands.
What has your clinician recommended?
May you be free of suffering and the causes of suffering.
Hey Chris, @artscaping I have also missed my dose a couple times before and hugely regretted it. I'm glad my nerves reminded me the stuff was working and to keep taking it. I currently take 600mg TID and 900mg at night, or else I'll not be loving life so much lol. I'm almost thinking that it's better to just stick with what I know than go thru the hassle of changing what isn't broke…My neurologist said it's entirely up to me, I can stick with Gaba or try Lyrica. My PCP recommended Lyrica bc he takes it and gets 100% relief. But, my gut instinct is to trust my Neurologist on this one, he hasn't failed me yet! 🙂 Thanks for the input!
I think you're making a wise choice. I rarely ever have any side effects from any medication I take however I have taken many seizure medicines for 54 years and the only significant side effect was from Lyrica. I know many more people who have negative results than positive. One day when I was in my doctors office everyone in the waiting room was talking about Lyrica and everyone of them had a bad experience with it. I have heard of people here on connect it helps and 2 people who take it for seizures & 1 for fibromyalgia with good results.
if you ever try it at least you have something to fall back on if it doesn’t work.
Thank you @leonard !! Great advice, and so true!
I have been on Gabapentin 800 mg for years and a friend told me that Lyrica seemed to be stronger and didn't need to take it 3 or 4 times a day. And he was pain free.
Also I have seizure like episodes and I haven't been to the neurologist yet and I stop breathing completely with the episodes.. ER doctor just days ago said " Your not having a seizure cause it doesn't look like you do" and a few days later, I found out my regular MD suspended my Gabapentin prescription?? Does anyone know what or why they'd do that?
Wouldn’t it be safer to call your MD first & ask directly his reason for stopping? You could ask for opinions from others after you know why. Everyone’s issues & experiences are different and may not apply to you.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In